Progression of Carcinoid Cancer

4 Posts | Page(s): 1 

Progression of Carcinoid Cancer

by annsale on Sat Nov 25, 2017 05:51 PM

Quote | Reply

My husband is a Carcinoid sufferer.  It was finally diagnosed in 2002 after he had a massive tumour removed from his appendix.  It took a while after this massive operation for them to discover that he had Carcinoid, with tumours on the liver, pancreas and diaphram. He has been on Sandostatin for years.  He has also benefited from lutate therapy about 3 years ago and all the indications are that this has actually eliminated some of the smaller tumours and some of the larger ones may have reduced.  He is currently under review to see if a reasonably new treatment might work with him .. one using ultrasonic treatment.  Wow!  All of the normal tests are proving positive.  

However, as all these positive signs are with us, there are other things that are going on with his health that leave us worried that things may not be as good as they appear. 

He experiences excruciating pains in his feet and occasionally his knees .. this comes on suddenly, lasts for several days, and disappears just as quickly.  He often feels tired, worn out, and has to push himself.  He has aches and pains most of the time!  Occasionally he has a lack of appetite.  Twice in the past 3 years he has collapsed, blacked out and had to be rushed into hospital.  

I would like to hear from other people about their experiences and also, the awful question, how on earth do you really know if you are going down hill......

My husband seems to be a survivor .. beating all of the statistics.  I hope and pray that he remains one, but also we would both like to know how we might know if things are really going down hill other than an emergency situation with carcinoid shock or similar. 

Thanks for your time. 

RE: Progression of Carcinoid Cancer

by LauriG on Mon Dec 11, 2017 01:57 PM

Quote | Reply

Hi Annsale, I am not sure how similar my symptoms may be to your husbands', but this year I developed nerve pain and exhaustion out of the blue. I had almost constant tingling in my hands, and every couple of weeks I would have several days where it felt like my leg was on fire, and it would be a little weak. Many scans and consults with a neurologist, my endorcrinologist and oncologist, and they could not determine the cause. I am gradually getting my energy back (I had two months off work), and my hands have settled down, but I am still getting the "on fire" pain. I have been on Sandostatin since 2010, now up to 50mg every 3 weeks. I have not had any other treatment. One of my friends had Lutate, and he was left with nerve pain in one leg as a permanent side effect of his treatment.

Do they know what causes your husband's collapses (i.e. blood pressure or blood sugar, or some other cause)?

I have had a couple of instances which my endo calls "agitation" as a "hormonal reaction" caused by the carcinoid which require Sando (I think milder versions of carcinoid crisis). They are usually brought on by an adrenaline hit (e.g. on a boat in rough seas). I flush, have difficulty breathing, shake, high BP, very high pulse, and become quite "manic" in my conversation. Relaxation and grounding strategies don't help because the tumours have done a "hormone dump".

Sorry, I am not sure if I answered your question?

RE: Progression of Carcinoid Cancer

by annsale on Mon Dec 11, 2017 04:18 PM

Quote | Reply

On Dec 11, 2017 1:57 PM LauriG wrote:

Hi Annsale, I am not sure how similar my symptoms may be to your husbands', but this year I developed nerve pain and exhaustion out of the blue. I had almost constant tingling in my hands, and every couple of weeks I would have several days where it felt like my leg was on fire, and it would be a little weak. Many scans and consults with a neurologist, my endorcrinologist and oncologist, and they could not determine the cause. I am gradually getting my energy back (I had two months off work), and my hands have settled down, but I am still getting the "on fire" pain. I have been on Sandostatin since 2010, now up to 50mg every 3 weeks. I have not had any other treatment. One of my friends had Lutate, and he was left with nerve pain in one leg as a permanent side effect of his treatment.

Do they know what causes your husband's collapses (i.e. blood pressure or blood sugar, or some other cause)?

I have had a couple of instances which my endo calls "agitation" as a "hormonal reaction" caused by the carcinoid which require Sando (I think milder versions of carcinoid crisis). They are usually brought on by an adrenaline hit (e.g. on a boat in rough seas). I flush, have difficulty breathing, shake, high BP, very high pulse, and become quite "manic" in my conversation. Relaxation and grounding strategies don't help because the tumours have done a "hormone dump".

Sorry, I am not sure if I answered your question?

Dear LauriG, 

Thanks so much for your reply.  I think that with carcinoid it is a constant journey!  

Subsequent to his lutate treatment, Jeff suffered severe gout like symptoms, severe enough to be hospitalised on a number of occasions.  When I met him I did a bit of research and discovered that Vitamin K2 is stripped from the body when on Sandostatin.  So Jeff started to take Magnesium, Calcium, Vitamin D and K2 and these gout like symptoms have stopped. 

In their place, he gets very sharp pains, especially in his feet to the extent he can hardly walk, but with duller pains in other areas such as knees and shoulders.  This is brought on occasionally by exercise, but sometimes for no apparent reason.  Generally he remains debilitated for about 5/6 days then the pain disappears as quickly as it started.  This happens about twice a month.  

Our own research since I posted has led us down the path of considering pre-diabetic neuropathy.  Most doctors are aware of diabetic neuropathy, but many dont seem to know that neuropathy can be triggered by a pre-diabetic state, which I believe many carcinoid patients have because of the sandostatin.  Jeff´s blood sugars are almost always just below the top of the normal range. 

Ongoing research and discussion with others has indicated that these sorts of pains are quite common and as you have experienced, the specialists dont seem to be able to pin down exactly what is causing them.  However, a number of people we have spoken to mention that they take Lyrica and this has proved to be quite effective in many cases in terms of relieving pain. 

We are starting Jeff on this from tonight, a small dose for a week, to see if he can tolerate, and gradually increasing the dose over a period of 3-4 weeks.  

Tomorrow Jeff is having a whole body scan, just to check that tumours etc have not spread to other parts of his body.  Also, importantly, he is having a special liver scan to see the extent to which the lutate has been effective in eliminating or reducing the tumours, and if a relatively new treatment using ultrasound will be suitable for him.  We hope so.  But undoubtedly, lutate must leave some side effects.  You cannot expect to put a radioactive substance in your body over a period of months and not expect it to have some longer term effects.  

I hope our dialogue is helpful to you.  Keep on chatting.  

Many thanks. 

RE: Progression of Carcinoid Cancer

by LauriG on Mon Jun 24, 2019 10:04 AM

Quote | Reply

Hi annsale,

A little post-script.... I was concerned about the possibility that my symptoms were a paraneoplastic neuropathy. The neurologist and oncologist both told me "you get that with lung cancer and breast cancer but not neuroendocrine cancer". Six months later a PET scan report noted a hot spot in my breast and it turned out I had breast cancer (unrelated to NET). Since having a double mastectomy mid 2018 my neuropathic symptoms have gone away! So my body was telling me it was fighting cancer, just not the cancer I thought it was! Hope you and Jeff are well.

4 Posts | Page(s): 1 
Subscribe to this message board discussion

Latest Messages

View More

We care about your feedback. Let us know how we can improve your CancerCompass experience.